Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 100, NWS Aberdeen, SD

August 22, 2021Brown County, Edmunds County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 22, 2021, 5:21 PM CDT for Brown County, Edmunds County, South Dakota. It was in force for 39 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2021, 5:21 PM CDT (22:21 UTC)
Expired
Aug 22, 2021, 6:00 PM CDT
In force
39 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brown County, SD, Edmunds County, SD

The radar

The Aberdeen radar (KABR), 27 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 5:29 PM CDTTSTM WND GST 751 N Mina, SD
Aug 22, 5:30 PM CDTTSTM WND GST 875 Ssw Richmond Lake Rec, SDTIME ESTIMATED BASED ON RADAR.
Aug 22, 5:32 PM CDTHAIL 14 E Cravens Corner, SD
Aug 22, 5:33 PM CDTTSTM WND GST 805 S Richmond Lake Rec A, SD
Aug 22, 5:34 PM CDTTSTM WND GST 905 S Richmond Lake Rec A, SDTIME ESTIMATED BASED ON RADAR. BROWN COUNTY LANDFILL SHOP #2.
Aug 22, 5:38 PM CDTHAIL 1Richmond Lake Rec Area, SD
Aug 22, 5:45 PM CDTTSTM WND DMGRichmond Lake Rec Area, SDLEANING POWER POLLS, LARGE BRANCHES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 3:36 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.4 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2021-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2021-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1388 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

555 
WUUS53 KABR 222221
SVRABR
SDC013-045-222300-
/O.NEW.KABR.SV.W.0100.210822T2221Z-210822T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
521 PM CDT Sun Aug 22 2021

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Eastern Edmunds County in north central South Dakota...
  West central Brown County in northeastern South Dakota...

* Until 600 PM CDT.

* At 521 PM CDT, a severe thunderstorm was located over Cravens
  Corner, or near Ipswich, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Cravens Corner around 525 PM CDT.
  Mina around 535 PM CDT.
  Mina Lake Rec Area around 540 PM CDT.

Other locations in the path of this severe thunderstorm include
Richmond Lake Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4570 9856 4555 9843 4542 9860 4531 9907
      4542 9916 4560 9879 4559 9873 4562 9873
TIME...MOT...LOC 2221Z 240DEG 31KT 4543 9897 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Lueck
2 follow-up statements
504 
WWUS53 KABR 222229
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
529 PM CDT Sun Aug 22 2021

SDC013-045-222300-
/O.CON.KABR.SV.W.0100.000000T0000Z-210822T2300Z/
Edmunds SD-Brown SD-
529 PM CDT Sun Aug 22 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN EDMUNDS AND WEST CENTRAL BROWN COUNTIES...

At 529 PM CDT, a severe thunderstorm was located near Mina Lake Rec
Area, or 11 miles east of Ipswich, moving northeast at 40 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

This severe storm will be near...
  Richmond Lake Rec Area around 540 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4570 9856 4555 9843 4542 9860 4532 9902
      4544 9912 4560 9879 4559 9873 4562 9873
TIME...MOT...LOC 2229Z 239DEG 34KT 4550 9881 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Lueck
031 
WWUS53 KABR 222245
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
545 PM CDT Sun Aug 22 2021

SDC045-222254-
/O.CAN.KABR.SV.W.0100.000000T0000Z-210822T2300Z/
Edmunds SD-
545 PM CDT Sun Aug 22 2021

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN EDMUNDS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern South Dakota.

LAT...LON 4555 9843 4542 9860 4540 9870 4561 9871
      4568 9855
TIME...MOT...LOC 2244Z 240DEG 31KT 4557 9864 

$$

SDC013-222300-
/O.CON.KABR.SV.W.0100.000000T0000Z-210822T2300Z/
Brown SD-
545 PM CDT Sun Aug 22 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR WEST CENTRAL BROWN COUNTY...

At 544 PM CDT, a severe thunderstorm was located over Richmond Lake
Rec Area, or 11 miles northwest of Aberdeen, moving northeast at 35
mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

This severe thunderstorm will remain over mainly rural areas of west
central Brown County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4555 9843 4542 9860 4540 9870 4561 9871
      4568 9855
TIME...MOT...LOC 2244Z 240DEG 31KT 4557 9864 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH

$$

Lueck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:03 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 22, 3:03 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
303 PM CDT Sun Aug 22 2021

.SHORT TERM...(This Evening through Monday Night)
Issued at 303 PM CDT Sun Aug 22 2021

One area of convection was leaving the eastern part of the region
this afternoon with the next area yet to develop in central sd.
Dryline/surface trough in central sd will be the focus of scattered
thunderstorm development yet this afternoon. Satellite was beginning
to the show towering cu along this dryline. A narrow ribbon of
higher moisture and subsequent better instability was forming in
advance of this dry line as it moves east. The surface and ll winds
were strong this afternoon with good deep layer shear of over 50
knots. With cooling aloft and mid level lapse rates of up to 8C,
scattered thunderstorms are expected to develop and move east across
the cwa into the late evening. Some severe storms are expected with
large hail and damaging winds. With lower lcls in the slightly cooler
air along with good 0-1km winds, a tornado will be possible.
Otherwise, this will move quickly east by midnight with clear skies
and winds going light tonight. With the light winds, clearing skies,
and recent and expected rainfall, patchy to areas of fog are
expected to form across the eastern cwa. On Monday, the winds will
turn southeast and increase through the day as the next short wave
trough comes in from the west. Good waa in advance of this trough
will bring back chances of showers and storms to the region Monday
night. Monday will be mostly sunny with highs ranging from the mid
80s northeast cwa to the mid 90s southwest.

.LONG TERM...(Tuesday through Sunday)
Issued at 303 PM CDT Sun Aug 22 2021

Tuesday will likely start off with some leftover pcpn in portions of
our eastern zones as a sfc low and upper s/w energy move eastward
exiting the forecast area. Weak ridging aloft and sfc high pressure
briefly build in late Tuesday into Wednesday. Temperatures are
expected to be above normal to start off the period on Tuesday with
daytime readings in the 80s to low 90s. We look to cool off behind a
departing front on Wednesday with temps closer to average if not
just shy of late August norms. The remainder of the forecast that
takes us through the end of the upcoming weekend remains relatively
unchanged from previous forecast packages. The weather pattern will
remain a fairly active one with rounds of pcpn chances sprinkled
throughout each day. Successive s/w's of energy aloft in the
southwest oriented flow pattern combined with sfc frontal boundaries
and/or fropas will lead to maintaining PoPs Thursday through Sunday.
Though it remains to be clear this far out if any of these chances
will bring any meaningful rainfall to most areas of the CWA.
Temperature trends through the end of the week will have readings
holding close to if not just a bit below normal for this time of
year.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1254 PM CDT Sun Aug 22 2021

Terminals KABR,KATY,KPIR,KMBG

Showers and storms are expected to affect the ABR and ATY airports
at or in the vicinity early this afternoon before more showers and
storms develop later this afternoon and evening. This second round
of showers/storms could again affect ABR and ATY as the responsible
upper level lift and surface trough moves/pushes east. Otherwise,
gusty winds from the south southwest at 15 to 30 knots will become
west northwest into the early evening and then become light tonight.
With the recent rainfall, light winds, and clear skies tonight
expect some MVFR fog to form at both ABR and ATY with possible lower
IFR vsbys at times.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Mohr
LONG TERM...Vipond
AVIATION...Mohr
Hazardous weather outlook, Aug 22, 3:37 AM CDT, 13 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
337 AM CDT Sun Aug 22 2021

MNZ039-046-SDZ004>011-016>023-037-051-230845-
Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin-
Deuel-Hand-Buffalo-
337 AM CDT Sun Aug 22 2021

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Showers and thunderstorms will move through the region today. Some of
these may be strong to severe.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ003-015-033>036-045-048-230845-
Corson-Dewey-Stanley-Sully-Hughes-Hyde-Jones-Lyman-
337 AM CDT Sun Aug 22 2021 /237 AM MDT Sun Aug 22 2021/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

Showers and thunderstorms will move through the region today. Some of
these may be strong to severe. As winds increase, areas that do not
receive wetting rains in the thunderstorms will see fire danger rise
to very high this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 22, 2:15 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
215 PM CDT SUN AUG 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     HAIL             5 W WAUBAY              45.34N 97.41W
08/22/2021  E0.75 INCH       DAY                SD   PUBLIC

            REPORT FROM MPING.

&&

RV
Special weather statement, Aug 22, 3:40 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
340 PM CDT Sun Aug 22 2021

SDZ023-222100-
Deuel SD-
340 PM CDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of southeastern Deuel
County through 400 PM CDT...

At 339 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brandt, or near Clear Lake, moving northeast at 50 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Lake Cochrane Rec Area around 350 PM CDT.
  Gary around 355 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern South Dakota.

&&

LAT...LON 4460 9663 4467 9677 4485 9645 4456 9645
TIME...MOT...LOC 2039Z 231DEG 43KT 4468 9663

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Lueck

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 8:02 AM CDTSpecial Weather StatementABRJones43 min
Aug 22, 3:40 PM CDTSpecial Weather StatementABRDeuel20 min
Aug 22, 4:19 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Potter41 min
Aug 22, 4:33 PM CDTSevere Thunderstorm Warning Considerable damage threatABREdmunds, McPherson42 min
Aug 22, 5:03 PM CDTSevere Thunderstorm WarningABRMcPherson13 min
Aug 22, 5:25 PM CDTSevere Thunderstorm WarningABRBuffalo37 min
Aug 22, 5:40 PM CDTSevere Thunderstorm Warning Considerable damage threatABRBrown50 min
Aug 22, 5:50 PM CDTSpecial Weather StatementABREdmunds25 min
Aug 22, 6:11 PM CDTSevere Thunderstorm WarningABRBrown49 min
Aug 22, 6:14 PM CDTSevere Thunderstorm Warning Destructive damage threatABRDay, Marshall46 min
Aug 22, 6:27 PM CDTSevere Thunderstorm WarningABRBrown, Spink48 min
Aug 22, 6:54 PM CDTTornado WarningABRSpink15 min
Aug 22, 6:57 PM CDTSevere Thunderstorm Warning Considerable damage threatABRDay, Marshall, Roberts24 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.